Alabama, 2005

Flash Flood in Alabama, August 9, 2005

August 9, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 9, 1:51 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 9, 1:51 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT TUE AUG 9 2005

.SHORT TERM...(TONIGHT - THURSDAY NIGHT)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TODAY. UPPER
LOW THAT HAS BEEN INFLUENCING THE WEATHER HAS PRETTY MUCH WASHED
OUT OVER THE AREA AND RETROGRADED WESTWARD. HOWEVER, WE WILL STILL BE
LEFT IN AN AREA OF WEAK TROFING AND SLIGHTLY LOWER MID LEVEL
HEIGHTS THROUGH THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE THROUGH THE DAYTIME HOURS WEDNESDAY
AND THURSDAY...WITH SCATTERED TO ISOLATED OVERNIGHT. VARIABILITY
IN DAYTIME HIGHS DUE TO SCATTERED NATURE OF STORMS, BUT SHOULD
FALL BETWEEN 85 AND 92. LOWS 67 TO 73.

.LONG TERM...(FRIDAY - TUESDAY)

BY FRIDAY, WEATHER BEGINS EVOLVING INTO A MORE CLIMATOLOGICAL PATTERN.
ATLANTIC 500 MB RIDGING WILL CREEP WESTWARD, BUT NEVER COMPLETELY
SETTLES IN OVER THE AREA. SOME INDICATION FROM THE 12Z ECMWF AND
UKMET WE GET CAUGHT ON THE FRIDGE OF THE RIDGE WITH AN IMPULSE OR
TWO RIDING NORTHWARD THROUGH THE AREA ON FRIDAY AND SATURDAY. BUT
FOR NOW WILL CONTINUE PREVIOUS FORECAST TREND OF CLIMATOLOGICAL
POPS AND TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  90  70  91 /  30  40  20  30
ANNISTON    70  89  71  90 /  30  50  20  40
BIRMINGHAM  72  90  73  91 /  30  40  20  30
TUSCALOOSA  72  92  72  93 /  20  40  20  30
CALERA      71  90  71  91 /  30  40  20  40
AUBURN      71  90  71  90 /  30  60  30  50
MONTGOMERY  72  90  73  90 /  30  60  30  50
TROY        72  89  72  90 /  30  60  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/88
Hazardous weather outlook, Aug 9, 4:32 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 AM CDT TUE AUG 9 2005

ALZ011>015-017>050-101038-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
532 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.  WHERE ANY SHOWERS OR THUNDERSTORMS PERSIST FOR ANY LENGTH
OF TIME...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.  IN ADDITION TO
THE HEAVY RAINFALL POTENTIAL...WIND GUSTS TO 35 MPH CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN
SECTIONS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THE TIME.

The radar

The Birmingham radar (KBMX), 48 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Talladega

When
August 9, 2:01 PM CST to 3:00 PM CST
Where
Talladega County, Sylacauga
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
33.167, -86.250

Flash flooding occurred near the intersection of Fort Williams Street and Broadway Avenue in downtownSylacauga. The water had risen over the tires on vehicles and made the roads temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473193.